How does your choice of birth control affect sexual desire?
(HealthDay)—Many women use birth control pills or other hormone-based contraceptives to enjoy sex without fear of an unplanned pregnancy. But could they kill your mojo?
There has been some concern that a woman's sex drive can drop after starting a new form of hormone-based birth control. Sex drive studies involving the pill, the patch and hormone-releasing intrauterine devices (IUDs) have been mixed, but new evidence could provide answers for some women.
For a study published in The Journal of Sexual Medicine, University of Kentucky researchers found that while women using hormone-based contraceptives actually had higher desire levels than women on other types of birth control, being in a long-term relationship was a greater factor than the form of birth control used.
A separate study, done at Washington University School of Medicine and published in Obstetrics & Gynecology, asked 2,000 women about their interest in sex when starting a contraceptive and again six months later. Nearly one in four women using a vaginal ring, contraceptive implant or Depo-Provera injections reported a lower sex drive at the end of the study compared to those who used a copper IUD. Women who used birth control pills, the patch or a hormone-releasing IUD had no change in sex drive.
Adding to the confusion, a Swedish study involving thousands of women in their 20s found that those using any type of hormone-based contraceptive were more likely to have a drop in their sex drive.
What's the answer? It's possible that, for some women, the re-balancing of hormones that occurs when starting or switching to a new contraceptive may cause changes in sexual desire. But remember, your connection to your partner also plays a big role in the bedroom. If reduced sex drive continues after changing contraceptives, talk to your doctor about different options.
Copyright © 2019 HealthDay. All rights reserved.